North Dakota, 2016High Wind in North Dakota, February 18 to 19, 2016
February 18 to 19, 2016 · NWS BIS · 10 events in 9 counties and zones
Low pressure moved across southern Alberta into Saskatchewan and a secondary low developed over Minnesota. The initial brief period of strong winds over far southwest North Dakota developed overnight as a warm front with showers lifted through the area.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved across southern Alberta into Saskatchewan and a secondary low developed over Minnesota. The initial brief period of strong winds over far southwest North Dakota developed overnight as a warm front with showers lifted through the area. The winds diminished quickly, though re-developed in the wake of the passing cold front during the afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 18, 6:56 PM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Feb 18, 6:56 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CST THU FEB 18 2016
.UPDATE...
ISSUED AT 656 PM CST THU FEB 18 2016
NO SIGNIFICANT CHANGES TO FORECAST...WHICH REMAINS ON TRACK.
MAINLY BLENDED TO CURRENT OBS AND ADJUSTED SKY COVER TO ACCOUNT
FOR LESS CLOUD COVER OVER SOUTH CENTRAL. LIGHTER SOUTHEASTERLY
WINDS CONTINUE OVER MOST OF THE CWA WITH SURFACE APPROACHING FROM
THE WEST. RADAR CONTINUES TO SHOW LIGHT RETURNS OVER WESTERN
ND...BUT NO REPORTS OF PRECIP REACHING THE GROUND.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 350 PM CST THU FEB 18 2016
A DYNAMIC AND SPRING-LIKE SYSTEM WILL CROSS THE AREA TONIGHT WITH
DENSE FOG AHEAD OF IT AND STRONG WINDS IN ITS WAKE FROM TONIGHT
THROUGH FRIDAY.
AS OF 21 UTC...A STRONG SURFACE LOW IS DEEPENING IN SOUTHEASTERN
MT WITH A MINIMUM PRESSURE NEAR 986 MB SOUTHEAST OF BILLINGS. THE
12 UTC GLOBAL MODEL GUIDANCE AGREES THAT THIS LOW WILL MOVE EAST
ALONG THE ND/SD BORDER TONIGHT. IN ADVANCE OF THE LOW...HIGH LOW-
LEVEL MOISTURE CONTENT ON LIGHT SOUTHEAST FLOW WITH DEWPOINTS IN
THE LOWER TO MIDDLE 30S F BENEATH A STOUT INVERSION ALOFT THANKS
TO ANOMALOUS LOW- TO MID-LEVEL WARMTH IS CONTRIBUTING TO A VERY
FAVORABLE ENVIRONMENT FOR LOW CLOUDS AND FOG. VISIBILITIES FROM
NEAR NEW SALEM NORTHWARD INTO NORTHWEST AND NORTH CENTRAL ND AS
OF MID AFTERNOON ARE STILL BELOW 1/2SM IN MANY AREAS...AND WITH
THE FAVORABLE SETUP AND CONSISTENT HRRR AND ESRL-HRRR MODEL RUNS
SHOWING WIDESPREAD DENSE FOG THIS EVENING OVER MUCH OF CENTRAL
AND NORTHWEST ND WE ISSUED A DENSE FOG ADVISORY ACROSS MUCH OF
THE AREA. THE ADVISORY GOES THROUGH 06 UTC...EXCEPT OVER NORTH
CENTRAL ND WHERE WE RAN IT UNTIL 12 UTC. WE ACTUALLY EXPECT FOG
TO LIFT OVERNIGHT AS THE SURFACE LOW SHIFTS EAST AND THE COLD
FRONT ACCOMPANYING THE SHORTWAVE TROUGH ALOFT FOLLOWS SUITE AND
INCREASES BOUNDARY LAYER SUBSIDENCE.
WE MADE NO CHANGES TO THE TYPE OR AREAL EXTENT OF WIND HEADLINES
WITH THIS ISSUANCE. HOWEVER...WE DID ADJUST THE START TIMES SUCH
THAT THE WIND ADVISORY AND HIGH WIND WARNINGS OVER SOUTHWEST AND
WEST CENTRAL ND START AT 03 UTC TONIGHT...AND THE WIND ADVISORY
FOR THE REST OF SOUTH CENTRAL ND STARTS BETWEEN 06 AND 08 UTC.
THAT MOVE WAS BASED ON INITIAL PRESSURE RISES THAT WILL FOLLOW THE
SURFACE LOW EASTWARD TONIGHT. IT IS POSSIBLE AN EXPANSION OF THE
HIGH WIND WARNING A BIT FURTHER NORTH AND EAST MAY BE NEEDED IF
ISALLOBARIC FORCING OVERCOMES NOCTURNAL STABILIZING EFFECTS AS
RECENT RAP ITERATIONS HAVE SHOWN 8-10 MB/3 HOUR PRESSURE RISES
MOVING EASTWARD ACROSS ALL OF FAR SOUTH CENTRAL ND TONIGHT. WINDS
ON FRIDAY WILL BE STRONG AREA-WIDE DUE TO BOUNDARY LAYER MIXING.
THE 12 UTC GFS WAS A BIT STRONGER WITH BOUNDARY LAYER WINDS THAN
THE 12 UTC NAM AND SUGGESTS THERE IS A CHANCE THAT THE HIGH WIND
WARNING AGAIN MAY NEED TO BE EXPANDED A BIT FURTHER NORTH AND TO
THE EAST...BUT CONFIDENCE WAS NOT HIGH ENOUGH TO DO THAT YET AS
FORECAST SOUNDINGS EVEN FROM THE GFS SUGGEST THE LOW LEVELS MAY
NOT BE COMPLETELY DRY ADIABATIC.
WE DO EXPECT A BAND OF PRECIPITATION TO CROSS THE REGION TONIGHT
WITH THE STRONG SHORTWAVE...BUT THERMAL PROFILES SUGGEST IT WILL
BE IN THE FORM OF RAIN IN MOST AREAS. WE ARE STILL CARRYING SOME
LOW-END CHANCES OF LIGHT FREEZING RAIN IN NORTH CENTRAL ND...BUT
CONFIDENCE IN ANY IMPACTS FROM THAT IS LOW GIVEN A RATHER NARROW
WINDOW OF OPPORTUNITY AND THE POTENTIAL FOR ROADS TO BE CLOSE TO
OR ABOVE 32 F IN MANY AREAS.
FINALLY...THE STRONG WINDS AND WARM TEMPERATURES ON FRIDAY WILL
YIELD SOME CONCERNS FOR FIRE WEATHER IN SOUTHWEST ND...AS NOTED
IN THE FIRE WEATHER DISCUSSION BELOW.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 350 PM CST THU FEB 18 2016
ANOTHER CLIPPER MOVES THROUGH SATURDAY THROUGH SUNDAY. A MIX OF
PRECIPITATION TYPES IS EXPECTED SATURDAY INTO SATURDAY
EVENING...BUT SHOULD TURN TO ALL SNOW BY LATE SATURDAY NIGHT
THROUGH SUNDAY. THERE COULD BE SOME LIGHT SNOW ACCUMULATIONS
ACROSS THE NORTHEAST WITH THIS SYSTEM...WITH GENERALLY LESS THAN
AN INCH EXPECTED.
AFTER SUNDAY COOLER AND MAINLY DRY CONDITIONS WILL TAKE OVER.
TEMPERATURES WILL RANGE FROM THE UPPER 20S TO LOW 40S.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED
AT 0656 PM CST THU FEB 18 2016
LOW PRESSURE WILL CROSS SOUTHERN NORTH DAKOTA TONIGHT BRINGING
SHOWERS TO MOST AREAS AND VERY STRONG WINDS DEVELOPING BEHIND THE
SYSTEM. MOST LOCATIONS CURRENTLY ARE IN LIFR/IFR CATEGORIES WITH
EXCEPTION OF KDIK...WHICH IS EXPECTED TO ALSO DROP TO LIFR THIS
EVENING. AS THE STORM SYSTEM MOVES EAST CEILINGS WILL LIFT TO VFR
AT ALL SITES WITH GUSTY NORTH NORTHWEST WINDS THROUGH EARLY FRIDAY
AFTERNOON. WINDS MAY GUST FROM 30-45 KNOTS AT TIMES.
&&
.FIRE WEATHER...
ISSUED AT 350 PM CST THU FEB 18 2016
STRONG WEST TO NORTHWEST WINDS GUSTING FROM 50 TO 60 MPH FRIDAY
WILL POSE A CONCERN FOR WIND-DRIVEN FIRES...ESPECIALLY OVER FAR
SOUTHWESTERN ND WHERE MINIMUM HUMIDITIES MAY REACH 30 PERCENT.
IF PRECIPITATION IN FAR SOUTHWESTERN ND IS LESS THAN A TENTH OF
AN INCH TONIGHT AND THE WFAS...NFDRS FIRE DANGER RATING ENDS UP
IN THE HIGH OR GREATER CATEGORY...A RED FLAG WARNING COULD BE
NEEDED WITH THE MORNING FORECAST RELEASE. THE AREA OF PRIMARY
CONCERN IS ACROSS SLOPE...BOWMAN...AND ADAMS COUNTIES.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR
NDZ001-002-009-010-019-020-034-035-042.
WIND ADVISORY FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO 6 PM CST
/5 PM MST/ FRIDAY FOR NDZ019-020-034-035-042-045-046.
WIND ADVISORY UNTIL 6 PM CST /5 PM MST/ FRIDAY FOR NDZ017-018-
031>033-041.
DENSE FOG ADVISORY UNTIL 6 AM CST FRIDAY FOR NDZ003>005-011>013-
021>023.
WIND ADVISORY FROM 9 AM TO 6 PM CST FRIDAY FOR NDZ003>005-
010>013-021>023-025.
WIND ADVISORY FROM 2 AM TO 6 PM CST FRIDAY FOR NDZ036-037-047-
048-050-051.
HIGH WIND WARNING UNTIL 5 PM MST FRIDAY FOR NDZ040-043-044.
&&
UPDATE...JNS
SHORT TERM...CJS
LONG TERM...AJ
AVIATION...ZH
FIRE WEATHER...CJS
Hazardous weather outlook, Feb 18, 4:09 PM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
409 PM CST THU FEB 18 2016
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-192215-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
409 PM CST THU FEB 18 2016 /309 PM MST THU FEB 18 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TONIGHT
A DENSE FOG ADVISORY IS IN EFFECT FOR MUCH OF NORTHWEST AND
CENTRAL NORTH DAKOTA THROUGH TONIGHT. WIND ADVISORIES...AND IN
FAR SOUTHWEST NORTH DAKOTA A HIGH WIND WARNING...ALSO GO INTO
EFFECT IN MANY AREAS TONIGHT. SEE WEATHER.GOV/BIS FOR DETAILS.
THERE IS ALSO A SLIGHT CHANCE OF LIGHT FREEZING RAIN IN NORTH
CENTRAL NORTH DAKOTA TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG WINDS ARE EXPECTED FRIDAY. A WIND ADVISORY IS IN EFFECT
FOR MOST OF WESTERN AND ALL OF CENTRAL NORTH DAKOTA ON FRIDAY.
A HIGH WIND WARNING IS IN EFFECT FOR FAR SOUTHWEST NORTH DAKOTA
FRIDAY. SEE WEATHER.GOV/BIS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CJS/AJ
High Wind, Bowman
- When
- February 18, 10:00 PM CST to February 19, 7:00 PM CST
- Where
- Bowman forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Bowman NDDOT site reported a sustained wind of 43 mph.
High Wind, Slope
- When
- February 18, 10:00 PM CST to February 19, 7:00 PM CST
- Where
- Slope forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Sand Creek RAWS reported a wind gust of 58 mph.
High Wind, Adams
- When
- February 18, 10:00 PM CST to February 19, 7:00 PM CST
- Where
- Adams forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Sustained wind is estimated for western Adams County based on the Bowman NDDOT site report in Bowman County.
High Wind, Golden Valley
- When
- February 19, 2:20 PM CST to 7:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Beach AWOS reported a sustained wind of 44 mph.
High Wind, McKenzie
- When
- February 19, 2:20 PM CST to 7:00 PM CST
- Where
- McKenzie forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Watford City AWOS reported a sustained wind of 41 mph.
High Wind, Stark
- When
- February 19, 2:20 PM CST to 7:00 PM CST
- Where
- Stark forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Gladstone NDDOT site reported a wind gust of 61 mph.
High Wind, Dunn
- When
- February 19, 2:20 PM CST to 7:00 PM CST
- Where
- Dunn forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Sustained wind is estimated for northwest Dunn County based on the Watford City AWOS report in McKenzie County.
High Wind, Golden Valley
- When
- February 19, 2:20 PM CST to 7:00 PM CST
- Where
- Golden Valley forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Sustained wind is estimated for western Billings County base on the Beach AWOS report in Golden Valley County.
High Wind, Hettinger
- When
- February 19, 2:20 PM CST to 7:00 PM CST
- Where
- Hettinger forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Sustained wind is estimated for northern Hettinger County based on the Gladstone NDDOT site report in Stark County.
High Wind, Mercer
- When
- February 19, 2:20 PM CST to 7:00 PM CST
- Where
- Mercer forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Golden Valley NDDOT site reported a wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 18, 20161 death · $5,000 · 1 event
- High Wind in Wyoming, February 18 to 19, 201679 kt wind · 89 events
- Winter Storm and High Wind in Wyoming, February 18 to 19, 2016$275,000 · 90 kt wind · 15 events
- Wildfire in Oklahoma, February 18 to 19, 2016$250,000 · 4 events
- High Wind in South Dakota, February 18 to 19, 201672 kt wind · 23 events
- Avalanche and High Wind in Nebraska, February 18 to 19, 201672 kt wind · 20 events
- High Wind in Colorado, February 18 to 19, 2016129 kt wind · 17 events
- High Wind in Nebraska, February 18 to 19, 201661 kt wind · 11 events
- High Wind in Colorado, February 18 to 19, 2016103 kt wind · 9 events
- High Wind in Montana, February 18 to 19, 201661 kt wind · 8 events
- High Wind in Montana, February 18 to 19, 201656 kt wind · 8 events
- Winter Weather in Colorado, February 18 to 19, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614752, 614753, 614760, 614755, 614756, 614757, 614758, 614759, 614761, 619869.